Alert archive / Montana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 27, 2010, 2:55 PM MDT for Hill County, Liberty County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2010, 2:55 PM MDT (20:55 UTC)
- Expired
- May 27, 2010, 3:35 PM MDT
- In force
- 40 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Hill County, MT, Liberty County, MT
The radar
The Great Falls radar (KTFX), 161 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
056 WUUS55 KTFX 272055 SVRTFX MTC041-051-272145- /O.NEW.KTFX.SV.W.0002.100527T2055Z-100527T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 255 PM MDT THU MAY 27 2010 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA... NORTHEASTERN LIBERTY COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 345 PM MDT * AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF JOPLIN...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHWESTERN HILL AND NORTHEASTERN LIBERTY COUNTIES. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4899 11101 4899 11063 4867 11074 4869 11102 TIME...MOT...LOC 2054Z 187DEG 23KT 4875 11087 $$ WARANAUSKAS
2 follow-up statements
961 WWUS55 KTFX 272113 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 313 PM MDT THU MAY 27 2010 MTC041-051-272145- /O.CON.KTFX.SV.W.0002.000000T0000Z-100527T2145Z/ HILL MT-LIBERTY MT- 313 PM MDT THU MAY 27 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR NORTHEASTERN LIBERTY AND NORTHWESTERN HILL COUNTIES... AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER FAR NORTHEASTERN LIBERTY COUNTY...OR 22 MILES NORTH OF CHESTER...MOVING NORTH AT 25 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4899 11101 4899 11063 4867 11074 4869 11102 TIME...MOT...LOC 2112Z 187DEG 23KT 4886 11085 $$
234 WWUS55 KTFX 272135 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 335 PM MDT THU MAY 27 2010 MTC041-051-272145- /O.CAN.KTFX.SV.W.0002.000000T0000Z-100527T2145Z/ HILL MT-LIBERTY MT- 335 PM MDT THU MAY 27 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LIBERTY AND NORTHWESTERN HILL COUNTIES IS CANCELLED... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE WARNING HAS BEEN CANCELLED. LAT...LON 4899 11101 4899 11063 4867 11074 4869 11102 TIME...MOT...LOC 2135Z 187DEG 23KT 4901 11082 $$ MPJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:36 PM MDT, 19 minutes earlier.
Area forecast discussion, May 27, 2:36 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 236 PM MDT THU MAY 27 2010 .DISCUSSION... THIS AFTERNOON THROUGH SATURDAY...EXPECT GENERALLY UNSETTLED WEATHER TO CONTINUE FOR THE SHORT TERM. AN UPPER TROUGH ALONG THE WEST COAST WILL MOVE INLAND TONIGHT THEN EVENTUALLY INTO WESTERN MONTANA SATURDAY. DISTURBANCES EMBEDDED IN A MOIST SOUTHWEST FLOW ALOFT AHEAD OF THE UPPER TROUGH WILL CONTINUE TO AFFECT THE AREA INTO THE WEEKEND. WITH A SHOWERY NATURE AND EXPECTED TRACK OVER THE MOUNTAINS OF SOUTHERN MONTANA...EXPECT PRECIPITATION AMOUNTS AND TIMES TO BE DIFFICULT TO PREDICT. CONTINUED INSTABILITY AND MOIST SOUTHERLY FLOW WILL KEEP A CHANCE OF DEVELOPING AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST FOR THE NEXT COUPLE DAYS AS WELL. A COOLING TREND WILL CONTINUE AS THE UPPER TROUGH MOVES TOWARDS MONTANA WITH TEMPERATURES BELOW NORMAL BY SATURDAY. SATURDAY NIGHT THROUGH MEMORIAL DAY...MODELS REMAIN IN GOOD AGREEMENT THROUGH MONDAY. LARGE...UPPER LEVEL LOW PRESSURE TROUGH SHOULD BE CENTERED OVER MONTANA SATURDAY NIGHT WITH SURFACE HIGH OVER SOUTHERN ALBERTA AND SURFACE LOW PULLING AWAY TO THE EAST OF MONTANA. THE UP-SLOPE GRADIENT SHOULD WEAKEN WHILE THE ATMOSPHERE DRYS SOME FOR DECREASING PRECIPITATION AND MORNING LOW TEMPERATURES POSSIBLY BELOW FREEZING IN MANY LOWER ELEVATION LOCATIONS. WITH SOME SUN SUNDAY...AFTERNOON HIGHS WILL BE SLIGHTLY WARMER THAN SATURDAY...HOWEVER...OVERALL TEMPERATURES WILL STILL BE BELOW SEASONAL AVERAGES. THE TROUGH AND ASSOCIATED DYNAMICS SHOULD BE MOVING OUT OF MONTANA BY SUNDAY NIGHT WITH A WEAK RIDGE OF HIGH PRESSURE BUILDING IN OVER THE AREA. THIS SHOULD BE ENOUGH TO WARM TEMPERATURES A FEW DEGREES MORE MONDAY WITH ONLY SLIGHT CHANCES OF PRECIPITATION. CLOSE MODEL AGREEMENT ALLOWS FOR A FAIRLY HIGH LEVEL OF CONFIDENCE. MONDAY NIGHT THROUGH THURSDAY...MODELS IN LESS AGREEMENT DURING THIS PERIOD...PRIMARILY WITH RESPECT TO TIMING OF ACTIVITIES. UNSETTLED CONDITIONS EXPECTED TO PERSIST WITH A SERIES OF SMALLER WEATHER SYSTEMS PUSHING INLAND DURING THE PERIOD AS ANOTHER LARGE LOW PRESSURE TROUGH DEVELOPS OVER THE EASTERN PACIFIC. TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY BELOW SEASONAL AVERAGES EARLY...WARMING BACK TO NEAR SEASONAL AVERAGES BY WEDNESDAY OR THURSDAY. CHANCES OF PRECIPITATION WILL COINCIDE WITH THE PASSAGE OF WEATHER SYSTEMS AND ARE HIGHEST OVER THE MOUNTAINS. && .AVIATION... UPDATED 1741Z... A DEEP LOW PRESSURE SYSTEM OVER THE WEST COAST WILL MOVE EAST VERY SLOWLY OVER THE PACIFIC NORTHWEST BY MID DAY FRIDAY. MOIST SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL KEEP THE AIRMASS UNSETTLED. AFTERNOON INSTABILITY WILL CAUSE ISOLATED THUNDERSTORMS AND GUSTY WINDS...THE AIRMASS WILL STABILIZE DURING THE EVENING ALTHOUGH AREAS OF RAIN WILL CONTINUE. WIDESPREAD MVFR CONDS ARE EXPECTED ACROSS CENTRAL MONTANA WITH LOCAL IFR CONDS NEAR PRECIPITATION. WIDESPREAD IFR CONDS DUE TO CIGS AND VSBYS ARE EXPECTED THROUGH THE NIGHT AND EARLY FRIDAY MORNING. && .HYDROLOGY... IMMEDIATE FLOODING CONDITIONS ACROSS CENTRAL AND NORTH CENTRAL MT HAVE DISSIPATED SLIGHTLY...HOWEVER MANY SMALL CREEKS AND STREAMS CONTINUE TO RUN FAST AND HIGH. PERIODS OF ADDITIONAL RAINFALL ARE EXPECTED INTO THE WEEKEND WHICH WILL KEEP WATER LEVELS ELEVATED. RESIDENTS AND PEOPLE PLANNING ACTIVITIES OR TRAVELING NEAR SWOLLEN CREEKS AND STREAMS THROUGH THE HOLIDAY WEEKEND SHOULD BE PREPARED FOR POSSIBLE LOCALIZED FLOODING CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... GTF 41 53 38 50 / 50 70 80 40 CTB 36 49 34 50 / 80 50 60 30 HLN 42 56 41 54 / 50 60 80 50 BZN 45 65 44 55 / 50 70 90 70 WEY 34 56 34 48 / 50 70 80 80 DLN 41 56 38 50 / 50 70 70 60 HVR 45 56 40 53 / 60 50 70 40 LWT 45 54 37 47 / 50 70 80 60 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GUSTAFSON LONG TERM...WARANAUSKAS AVIATION...WARANAUSKAS WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 27, 10:22 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1022 AM MDT THU MAY 27 2010 MTZ011>013-047-050-051-053>055-281630- HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-BROADWATER- MEAGHER-GALLATIN- 1022 AM MDT THU MAY 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON WILL BRING SHOWERS AND A CHANCE OF DEVELOPING SCATTERED THUNDERSTORMS ACROSS THE AREA. SOME STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND HAIL. DEVELOPING CELLS WILL BE MONITORED IN THE EVENT ANY WARNINGS NEED TO BE ISSUED. RAIN SHOWERS WILL ALSO CAUSE HIGH RUNNING CREEKS AND STREAMS TO SWELL FURTHER...POSSIBLY CREATING FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>010-014-015-044>046-048-049-052-281630- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JEFFERSON- 1022 AM MDT THU MAY 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 27, 2:40 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT THU MAY 27 2010
MTZ045-272130-
LIBERTY MT-
240 PM MDT THU MAY 27 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LIBERTY COUNTY UNTIL 330
PM MDT...
AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF JOPLIN...OR 20 MILES NORTH
OF CHESTER...MOVING NORTH AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHERN LIBERTY COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4862 11081 4862 11115 4900 11125 4901 11124
4900 11074
TIME...MOT...LOC 2040Z 184DEG 31KT 4881 11101
MLSLocal storm report, May 27, 2:46 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT THU MAY 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 13 N CHESTER 48.70N 110.98W
05/27/2010 E0.50 INCH LIBERTY MT TRAINED SPOTTER
ONE-HALF INCH DIAMETER HAIL COVERING THE GROUND TO A
DEPTH OF ONE INCH
&&
BWARANThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:40 PM MDT | Special Weather Statement | TFX | Liberty | 50 min |
| May 27, 4:03 PM MDT | Special Weather Statement | TFX | Chouteau | 42 min |
| May 27, 4:27 PM MDT | Special Weather Statement | TFX | Hill | 33 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.